Alert archive / Pennsylvania / Tornado Warnings in 2007

Tornado Warning 4, NWS Binghamton, NY

August 17, 2007Luzerne County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at Aug 17, 2007, 2:03 PM EDT for Luzerne County, Pennsylvania. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2007, 2:03 PM EDT (18:03 UTC)
Expired
Aug 17, 2007, 2:26 PM EDT
In force
23 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Luzerne County, PA

What was reported inside it

TimeReportWhereRemark
Aug 17, 2:05 PM EDTHAIL 1.75Hazleton, PA
Aug 17, 2:18 PM EDTHAIL 1.25Hazleton, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 1:37 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KBGM 171803
TORBGM
PAC079-171900-
/O.NEW.KBGM.TO.W.0004.070817T1803Z-070817T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
203 PM EDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 300 PM EDT

* AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  CONYNGHAM...OR NEAR WEST HAZLETON...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  WEST HAZLETON AND DRUMS BY 210 PM EDT...
  HAZLETON BY 220 PM EDT...
  DRIFTON...WOODSIDE-DRIFTON AND 6 MILES SOUTH OF FREELAND BY 225 PM
  EDT...

IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A BASEMENT
OR AN INTERIOR ROOM...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4094 7620 4104 7620 4105 7577 4103 7573
      4101 7573 4098 7578 4097 7585 4094 7588
      4089 7604
TIME...MOT...LOC 1803Z 276DEG 21KT 4095 7608

$$

MJ
2 follow-up statements
000 
WWUS51 KBGM 171816
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
214 PM EDT FRI AUG 17 2007

PAC079-171900-
/O.CON.KBGM.TO.W.0004.000000T0000Z-070817T1900Z/
LUZERNE PA-
214 PM EDT FRI AUG 17 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTHERN
LUZERNE COUNTY...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HAZLETON...MOVING 
EAST AT 20 MPH.

GOLF-BALL SIZED HAIL HAS BEEN REPORTED WITH THIS STORM.

THE TORNADO WILL BE NEAR...
  JEANESVILLE BY 220 PM EDT...
  STOCKTON...ASHMORE...JEDDO AND DRIFTON BY 225 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4094 7620 4104 7620 4105 7577 4103 7573
      4101 7573 4098 7578 4097 7585 4094 7588
      4089 7604
TIME...MOT...LOC 1814Z 276DEG 21KT 4094 7600

$$

MJ
000 
WWUS51 KBGM 171826
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT FRI AUG 17 2007

PAC079-171835-
/O.CAN.KBGM.TO.W.0004.000000T0000Z-070817T1900Z/
LUZERNE PA-
225 PM EDT FRI AUG 17 2007

...THE TORNADO WARNING FOR SOUTHERN LUZERNE COUNTY IS CANCELLED...

THE TORNADIC STORM HAS MOVED EAST INTO CARBON COUNTY.

HOWEVER...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS 
THE AREA. PLEASE KEEP ABREAST OF THE LATEST STATEMENTS AND FORECASTS 
FOR YOUR AREA.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4094 7620 4104 7620 4105 7577 4103 7573
      4101 7573 4098 7578 4097 7585 4094 7588
      4089 7604
TIME...MOT...LOC 1825Z 276DEG 21KT 4093 7592

$$

MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 17, 12:38 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 17, 12:38 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1238 PM EDT FRI AUG 17 2007

.SYNOPSIS...
HIGH PRESSURE SLOWLY BUILDING IN FROM CANADA WILL BRING A
NORTHERLY FLOW OF COOLER AND DRIER AIR INTO THE REGION FROM TODAY
THROUGH THE WEEKEND. SOME SHOWERS WILL BE POSSIBLE OVER NORTH CENTRAL
NEW YORK LATE TODAY AND TONIGHT AS A POTENT DISTURBANCE IN THE
UPPER ATMOSPHERE RACES FROM NORTHERN ONTARIO TO CENTRAL NEW
ENGLAND BY SATURDAY AFTERNOON. HIGH PRESSURE WILL BEGIN RETREATING
TO THE EAST ON SUNDAY NIGHT...WITH A WARM FRONT EXPECTED TO
APPROACH FROM THE MIDWEST...INCREASING THE CHANCE FOR SHOWERS
AGAIN ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CUMULUS FIELD CONTINUES TO DEVELOP ACROSS NORTHEAST PA AND PARTS
OF NYS SOUTHERN TIER EARLY THIS AFTERNOON. ALSO...SCATTERED
CONVECTION IS STARTING TO FIRE IN CENTRAL PA. ALTHOUGH DRIER LOW-
LEVEL AIR IS FILTERING IN FROM THE NORTH AND WEST...ENOUGH
RESIDUAL MOISTURE/INSTABILITY APPEARS TO BE THERE FOR A
SHOWERS/STORMS IN OUR SOUTHERN ZONES. AS A RESULT...WEVE ADDED
MENTION OF A SHOWER OR THUNDERSTORM FOR NORTHEAST PA...THE
CATSKILLS...AND PARTS OF THE SUSQUEHANNA REGION.

WE ALSO NUDGED HIGH TEMPERATURES DOWNWARD A COUPLE OF
DEGREES...BASED MAINLY ON MORE PERSISTENT CLOUD COVER.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
NOT MUCH CHANGE MADE TO EXISTING FORECAST. UL WAVE PASSES TO OUR
EAST LATE THIS EVENING...THEN CONTINUED DRY AND COOL ADVECTION
WITH SUBSIDENCE IS EXPECTED THROUGH SUNDAY AS CANADIAN HIGH BUILDS
IN. STILL SOME CU/SC EXPECTED TO DEVELOP ON SATURDAY...ESPLY DOWN
WIND ZONES FROM LAKE ONTARIO. EVEN WITH MORE SUN THAN TODAY...THE
COOLEST PART OF THE AIRMASS WILL BE OVER THE REGION...AND TEMPS
ARE LOOKING HARD PRESSED TO BREAK 70 IN CNY...WITH ONLY ABOUT
70-75 IN NEPA. MAINLY CLEAR SKIES AND LIGHT WINDS ON SATURDAY
NIGHT...WAKING UP SUNDAY MORNING WILL FELL LIKE FALL...ESPECIALLY
FOR THE RURAL VALLEYS WHERE READINGS ARE LIKELY TO BE WELL DOWN
INTO THE 40S.

THEN...SUNDAY BECOMES A BIT MORE INTERESTING AS HIGH PRESSURE
STARTS TO RETREAT...AND STRONG BAROCLINIC ZONE SETS UP JUST TO OUR
WEST AHEAD OF DEVELOPING WARM FRONT OVER THE UPPER MIDWEST. FLOW
ALOFT WILL REMAIN BRISK FROM THE NORTHWEST...BUT WITH PLENTY OF
CONVECTIVE ACTIVITY LIGHTING UP ALONG THE WARM FRONT THROUGHOUT
THE GTLKS REGION...MID AND HIGH CLOUDS WILL BE STREAMING IN AND
OUT OF THE AREA. GFS/NAM AND OTHER MODELS HAVE BEEN TRENDING DRIER
BY SHUNTING ANY PRECIP TO OUR SOUTHWEST. SREF MEMBERS HAVE ALSO
BACKED OFF...SO HAVE CHANGED SUNDAY TO A DRY DAY...BUT MCS TRACKS
WITH SHOWERS AND THUNDERSTORMS WILL ONLY BE A COUNTY OR TWO AWAY
FROM THE TWIN TIERS AND WYOMING VALLEY REGIONS. WE WILL START TO
SEE A WARMING TREND AGAIN AS 850 MB TEMPS CLIMB BACK TOWARD
10C...ALLOWING TEMPS TO CLIMB INTO THE 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE. FASTER PATTERN AS FLOW GOES CLOSER TO ZONAL
FROM THE PLAINS RIDGE OF THE PAST WEEK. HPC AND MODELS NOW WETTER
THAN YESTERDAY. A WARM FRONT APPROACHES SUNDAY NIGHT AND REMAINS
INTO THURSDAY. EACH DAY A LITTLE WARMER WITH MORE MOISTURE. A
SURFACE LOW MOVES ALONG THE FRONT ACROSS PA TO THE COAST TUESDAY.
HEAVIEST PRECIP WITH THIS IMPULSE WILL BE IN PA WITH LEAST IN
ONEIDA COUNTY. LATE IN THE WEEK WE MIGHT BE IN THE WARM SECTOR
WITH AN ACTIVE COLD FRONT IN SE CANADA.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR THROUGHOUT THE TERMINALS ATTM AND THIS WILL CONTINUE THROUGH
TODAY. A SCT CU DECK NEAR 5KFT WILL DEVELOP DURING THE
MORNING...AND PERSIST THROUGH THE AFTERNOON. AFTER 00Z...SOME
SHRA ALONG WITH LOWER CIGS WILL APPROACH FROM THE NORTHWEST. HAVE
INCLUDED TEMPOS FOR MVFR SHRA /MAINLY DUE TO VSBYS/ AT
ITH/SYR/RME AS IT LOOKS LIKE THESE SITES HAVE THE BEST CHANCES FOR
SOME SHRA ACTIVITY...GENERALLY BETWEEN 2 AND 7Z. THERE IS A CHANCE
THAT SOME SPRINKLES OR LIGHT SHRA MAY PERSIST AFTER 7Z...BUT FEEL
THE 2-7Z WINDOW CAPTURES THE HIGHEST LIKLIEHOOD FOR RESTRICITONS.
EXPECT OTHER SITES TO REMAIN VFR THROUGH 12Z SATURDAY.

WESTERLY WINDS WILL STRENGTHEN DURING THE MORNING HOURS...REACHING
10-15KTS WITH GUSTS TO 20KTS. WINDS WILL BECOME NORTHWESTERLY AND
DIMINISH TO NEAR OR A LITTLE BELOW 10KTS TONIGHT.

VFR CONDITIONS UNDER HIGH PRESSURE BUILD IN FOR SATURDAY AND SUNDAY.
MVFR OR IFR VALLEY FOG AT ELM POSSIBLE SUNDAY MORNING.

A WARM FRONT SLOWLY APPROACHES MONDAY AND TUESDAY WITH MVFR
RESTRICTIONS POSSIBLE AT AVP AND MAYBE BGM...ITH...AND ELM IN
-SHRA AND LOW CIGS.

&&

.EQUIPMENT...
WSR-88D OUT OF SERVICE UNTIL FURTHER NOTICE. PART SHOULD ARRIVE
THIS MORNING...AND RADAR SHOULD BE BACK IN OPERATION SOMETIME THIS
AFTERNOON.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...MLJ
SHORT TERM...JAB
LONG TERM...TAC
AVIATION...JMA
EQUIPMENT...
Hazardous weather outlook, Aug 17, 1:41 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 PM EDT FRI AUG 17 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-048-
072-181745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
141 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ043-044-047-181745-
WYOMING-LACKAWANNA-LUZERNE-
141 PM EDT FRI AUG 17 2007

...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:37 PM EDTSevere Thunderstorm WarningBGMLuzerne53 min
Aug 17, 2:24 PM EDTSevere Thunderstorm WarningBGMLuzerne44 min
Aug 17, 7:57 PM EDTSevere Thunderstorm WarningBGMBradford63 min

Nearby

Tornado Warnings in Pennsylvania, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.